EconPapers    
Economics at your fingertips  
 

The Effects of Extended Unemployment Insurance Over the Business Cycle: Evidence from Regression Discontinuity Estimates Over 20 Years

Johannes Schmieder, Till von Wachter () and Stefan Bender ()

The Quarterly Journal of Economics, 2012, vol. 127, issue 2, 701-752

Abstract: One goal of extending the duration of unemployment insurance (UI) in recessions is to increase UI coverage in the face of longer unemployment spells. Although it is a common concern that such extensions may themselves raise nonemployment durations, it is not known how recessions would affect the magnitude of this moral hazard. To obtain causal estimates of the differential effects of UI in booms and recessions, this article exploits the fact that in Germany, potential UI benefit duration is a function of exact age which is itself invariant over the business cycle. We implement a regression discontinuity design separately for 20 years and correlate our estimates with measures of the business cycle. We find that the nonemployment effects of a month of additional UI benefits are, at best, somewhat declining in recessions. Yet the UI exhaustion rate, and therefore the additional coverage provided by UI extensions, rises substantially during a downturn. The ratio of these two effects represents the nonemployment response of workers weighted by the probability of being affected by UI extensions. Hence, our results imply that the effective moral hazard effect of UI extensions is significantly lower in recessions than in booms. Using a model of job search with liquidity constraints, we also find that in the absence of market-wide effects, the net social benefits from UI extensions can be expressed either directly in terms of the exhaustion rate and the nonemployment effect of UI durations, or as a declining function of our measure of effective moral hazard. Copyright 2012, Oxford University Press.

Date: 2012
References: Add references at CitEc
Citations: View citations in EconPapers (155) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/qje/qjs010 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:127:y:2012:i:2:p:701-752

Access Statistics for this article

The Quarterly Journal of Economics is currently edited by Robert J. Barro, Elhanan Helpman, Lawrence F. Katz and Andrei Schleifer

More articles in The Quarterly Journal of Economics from Oxford University Press
Bibliographic data for series maintained by Oxford University Press ().

 
Page updated 2020-04-03
Handle: RePEc:oup:qjecon:v:127:y:2012:i:2:p:701-752